Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 53, NWS Boston/Norton, MA

July 25, 1999Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 25, 1999, 1:39 PM EDT for Middlesex County, Massachusetts. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1999, 1:39 PM EDT (17:39 UTC)
Expired
Jul 25, 1999, 2:30 PM EDT
In force
51 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Middlesex County, MA

What was reported inside it

TimeReportWhereRemark
Jul 25, 2:01 PM EDTThunderstorm Wind 50Wayland, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 1:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 5.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 1999-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 1999-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 251737
SVRBOS
MAC017-251830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
139 PM EDT SUN JUL 25 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MIDDLESEX COUNTY IN EASTERN MASSACHUSSETTS
    INCLUDING CAMBRIDGE...WALTHAM

* UNTIL 230 PM EDT.

* AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SUDBURY...OR ABOUT 6 MILES NORTHEAST OF
  FRAMINGHAM...MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WINCHESTER...WESTON...
  WAYLAND...WATERTOWN...MAYNARD...LINCOLN...LEXINGTON...CONCORD...
  BELMONT AND ARLINGTON.

SEVERE THU6NDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$
GF/JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:49 AM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 25, 10:49 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1049 AM EDT SUN JUL 25 1999

DISC:  FORECAST A BIT MORE COMPLICATED THIS AM AND MODELS ARE NOT
HANDLING THE MINOR (BUT IMPORTANT) DETAILS WELL.  OVERALL...UPPER
TROF TO PASS THROUGH NEW ENGLAND THIS AFTERNOON.  COLDER TEMPS ALOFT
AND SFC HEATING WILL CREATE INSTABILITY NECESSARY FOR CONVECTION...
QUESTION IS WHERE AND HOW STRONG.  AT SFC...BOUNDARY CURRENTLY OVER
HIGHER ELEVATIONS OF WRN MA.  TO THE WEST...TD/S IN THE UPPER 50S
TO LOWER 60S AND WNW FLOW.  OVER MOST OF MA...WINDS WERE LIGHT WITH
TD/S IN THE UPPER 60S TO LOWER 70S (SOUPIER OVER ERN MA/RI).  MSAS
ACTUALLY SHOWS WEAK SFC LOW OVER CENTRAL MA/RI WHICH HAS REMAINED
NEARLY STATIONARY AND MAY BE MOVING SLOWLY EAST.  FOR WRN MA...XPCT
WINDS TO BECOME WESTERLY WITH DROPPING TD/S.  ALTHOUGH CONVECTION
IS LIKELY WITH ANOTHER LOBE OF VORTICITY SWINGING THROUGH DURING THE
AFTERNOON...NOT CONFIDENT THAT STORMS WILL REACH SEVERE CRITERIA.
HOWEVER...ALTHOUGH DRYING OUT WILL OCCUR...ATM WILL CONTINUE TO
DESTABILIZE WITH SFC HEATING AND LOW WBZ DOES INCREASE CHANCES FOR
HAIL.  IT/S THE ESTRN (AND MAINLY UNTAPPED SERN) ZONES THAT I AM MOST
CONCERCED ABOUT. TD/S ARE HIGH AND THIS AREA REMAINS E OF FRONTAL
ZONE DURING PEAK AFTERNOON HEATING.  ADDITIONALLY...BOS SHOWING AN
ENE WIND AIDED BY WEAK LOW CIRCULATION.  THIS MAY ADD TO SFC
CONVERGENT ZONE DURING AFTERNOON.  OVERALL...WILL EMPHASIZE STRONGEST
STORMS IN E AND PRIMARILY SE ZONES THIS AFTERNOON.  ADJ WILL HAVE TO
BE MADE FOR TEMPS AND WINDS TO ACCOUNT FOR LOCAL EFFECTS.  CLOUDS
HOLDING TIGHT FOR NOW IN NE MA...WILL GRADUALLY DISSIPATE...UNLESS
TROFFINESS AND WEAK LOW REMAINS STATIONARY DURING THE DAY...
BUhT XPCT A SLOW EASTWARD MOVEMENT.

.BOX...SCA CHH-WATCH HILL INCLUDING BUZZARDS BAY AND THE SOUNDS.

DCY

In the hours before

Special weather statement, Jul 25, 12:00 PM EDT, 1 hour 39 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-261005-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1200 PM EDT SUN JUL 25 1999

...ANOTHER ROUND OF THUNDERSTORMS ACROSS SOUTHERN NEW ENGLAND
THIS AFTERNOON AND EVENING MAY BECOME SEVERE...

AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL BOUNDARY OVER
SOUTHERN NEW ENGLAND WILL BE A FOCUS FOR MORE THUNDERSTORM ACTIVITY
THIS AFTERNOON AND EVENING.  THE COMBINATION OF WARM MOIST AIR AHEAD
OF THE FRONT AND COLDER AND DRIER AIR BEHIND THE FRONT WILL MAKE THE
ATMOSPHERE VERY UNSTABLE TODAY...PRODUCING ANOTHER ROUND OF
POTENTIALLY STRONG THUNDERSTORMS.

SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY FREQUENT LIGHTNING...
STRONG GUSTY WINDS AND LARGE HAIL. TORRENTIAL RAINFALL ACCOMPANYING
SOME OF THESE STORMS WILL CREATE LOCALIZED STREET FLOODING AND RAPID
RISES ON SMALL STREAMS.

ALTHOUGH STRONG AND POSSIBLY SEVERE THUNDERSTORMS CAN OCCUR ANYWHERE
IN SOUTHERN NEW ENGLAND THIS AFTERNOON...THE GREATEST RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON WILL MOST LIKELY EXTEND FROM THE
WORCESTER HILLS AND NORTHEAST CONNECTICUT EAST THROUGH THE REMAINDER
OF MASSACHUSETTS AND RHODE ISLAND.  SOUTHEAST MASSACHUSETTS AND RHODE
ISLAND ARE PARTICULARLY VULNERABLE TO SEVERE THUNDERSTORM POTENTIAL
AS THIS REGION WILL BE VERY MOIST AND UNSTABLE AND HAS AVOIDED MOST
OF THE THUNDERSTORM ACTIVITY DURING THE LAST COUPLE OF DAYS.  LOWER
CLOUDS ACROSS NORTHEAST MASSACHUSETTS WILL DELAY SURFACE HEATING FOR
A TIME...BUT STRONG THUNDERSTORMS WILL STILL BE POSSIBLE LATER IN THE
AFTERNOON.

STORMS HAVE ALREADY BEGUN TO DEVELOP ACROSS NEW HAMPSHIRE AND
FURTHER DEVELOPMENT THROUGHOUT SOUTHERN NEW ENGLAND IS
ANTICIPATED THROUGHOUT THE AFTERNOON AND EVENING.  THE BEST CHANCE OF
SEVERE THUNDERSTORMS WILL OCCUR FROM 2 PM THROUGH 8 PM THIS EVENING.

SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD ONCE AGAIN GEAR UP BY
EARLY THIS AFTERNOON AND BE PREPARED TO RELAY REPORTS DURING THE
AFTEZRNOON AND EVENING SHOULD SEVERE WEATHER DEVELOP.

DCY

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:20 PM EDTSevere Thunderstorm WarningBOXEssex40 min
Jul 24, 8:41 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk34 min
Jul 24, 11:17 PM EDTSevere Thunderstorm WarningBOXNorfolk43 min
Jul 25, 2:17 PM EDTSevere Thunderstorm WarningBOXSuffolk43 min
Jul 25, 2:53 PM EDTSevere Thunderstorm WarningBOXBristol52 min
Jul 25, 3:06 PM EDTSevere Thunderstorm WarningBOXPlymouth54 min
Jul 25, 3:25 PM EDTSevere Thunderstorm WarningBOXEssex65 min
Jul 25, 3:51 PM EDTSevere Thunderstorm WarningBOXNorfolk54 min
Jul 25, 3:58 PM EDTSevere Thunderstorm WarningBOXPlymouth47 min
Jul 25, 4:43 PM EDTSevere Thunderstorm WarningBOXMiddlesex47 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.